Texas, 2016

Hail in Texas, May 30 to 31, 2016

May 30 to 31, 2016 · NWS AMA · 4 events in 3 counties and zones

To be done.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

To be done.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 5:39 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 30, 5:39 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
639 PM CDT MON MAY 30 2016

.Aviation...
00Z TAF Cycle

An upper trough will move across the Panhandles tonight which could
allow for some isolated convection to push east out of the southern
Rockies and across the northern and western Panhandles through about
03Z to 06Z Tuesday. Confidence low and will leave out of TAF forecast
package for now but update if needed. Otherwise...VFR conditions
through the TAF forecast period. Southeast to southerly winds 10 to
20 knots will diminish to 5 to 15 knots after 06Z to 08Z Tuesday.
Winds are expected to shift to the north and northeast 10 to 20 knots
following the passage of a cold front at the Guymon and Dalhart TAF
sites after 13Z to 15Z Tuesday and will remain from the south at the
Amarillo TAF site through 00Z Wednesday.

Schneider

&&

.Prev Discussion... /Issued 335 PM CDT MON MAY 30 2016/

Discussion... The main focus for this forecast remains on the
potential for strong to severe thunderstorms and locally heavy
rainfall over the next few days. Chances for rain will continue
across the region through the middle of this week, before tapering
off as an upper-level trough pulls eastward and a ridge of high
pressure builds in across the southwestern U.S. Details are below.

Short Term...Today and Tonight...
Synoptically speaking, analysis of water vapor imagery this
afternoon indicates the presences of several compact upper lows
across the CONUS as well as several shortwaves embedded in the upper-
level flow. Of primary interest for this region, a closed low was
situated over Arizona with weak downstream ridging over West Texas. A
shortwave ahead of this low was noted moving over eastern NM early
this afternoon. A closed low was also located over southern
Saskatchewan with a shortwave roughly in phase with the southern
stream wave. Both of these features will be moving over the High
Plains throughout this afternoon and evening, aiding in thunderstorm
development for the region. Radar echoes are already beginning to pop
up over the Rockies and Sangre de Cristos. Meanwhile a lee side
surface trough in eastern NM/CO was helping to re- establish
southerly winds across the Panhandles and draw low-level moisture
back into the area.

Modest capping across the Panhandles may limit convective initiation
across the Panhandles this afternoon, though enough destabilization
could occur by late this afternoon/early evening to see storms
develop in the western Panhandles. Otherwise, precip and
thunderstorm chances will be tied to mountain convection moving
eastward and tapping into elevated instability in this evening and
overnight. Generally weaker bulk shear values (20-25 kts of 0-6km
bulk shear) mean that loosely organized multicells are the favored
storm mode. A developing LLJ and increasing low-level moisture could
sustain thunderstorms into the evening hours. If coverage is great
enough and a cold pool should develop, chances for damaging wind
gusts will increase. Otherwise the risk will mainly be from hail and
locally heavy rainfall. A cold front will also begin edging into the
northern Panhandles tonight and could serve as an additional focus
for thunderstorms tonight.

NF

Long Term...
The aforementioned cold front will be in the region tomorrow and
should push through the Panhandles by late evening. The front should
provide a focus for storm development as moist southerly flow in the
low to mid levels converges along the front. There is some threat for
severe weather with thunderstorms that develop tomorrow, though
weakly sheared storms will again struggle to keep sustained updrafts.
Forecast soundings show the atmosphere quickly saturating with the
influx of moisture, and a transition to heavy rain as the primary
threat by late afternoon. Rain chances may persist into Wednesday as
moist upslope flow continues and the upper-level trough axis passes
overhead. Steering flow becomes extremely slow by Tuesday night, so
flash flooding will continue to be a concern if storms develop over
areas which have already received rain in recent days.

For Thursday and beyond, a ridge of high pressure is expected to
build over the western CONUS. The Panhandles will be on the eastern
periphery of the ridge and will only have slight chances for precip
during this time should any mountain convection make it into the
Panhandles. Temperatures will also rebound to near or above normal
during this time.

NF

Hydrology...
Very heavy rain in recent days has led to near saturated soils in
some locations. These areas will be most likely to experience
localized flooding or flash flooding with additional heavy rainfall,
though the possibility for heavy rainfall over the next few days
means that any portion of the area could experience flooding
concerns. Be alert for areas of standing water or rapidly flowing
water, especially in low-lying areas and low water crossings.

NF

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

11
Hazardous weather outlook, May 30, 3:50 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT MON MAY 30 2016

OKZ001>003-TXZ001>020-311200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
450 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON INTO TONIGHT. SOME STORMS MAY
BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL AS POSSIBLE HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL INCREASE TUESDAY AND TUESDAY EVENING. SOME
STORMS DURING THIS PERIOD MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS POSSIBLE HAZARDS. HEAVY RAINFALL WITH SLOW
MOVING STORMS WILL ALSO INCREASE THE RISK FOR LOCALIZED FLOODING AND
FLASH FLOODING.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY ACROSS MAINLY THE
SOUTHERN HALF OF THE TEXAS PANHANDLE. LOCALLY HEAVY RAINFALL...SMALL
HAIL...AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS WITH THOSE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE READY FOR
POSSIBLE ACTIVATION TODAY AND AGAIN ON TUESDAY. PLEASE DIRECT
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE
IN AMARILLO.

NF

The radar

The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hartley

When
May 30, 7:27 PM CST
Where
Hartley County, 0.69 mi S of Dalhart
Measured
0.88 in hail
Reported by
Public
Coordinates
36.060, -102.520

Hail, Hartley

When
May 30, 9:25 PM CST
Where
Hartley County, 4.84 mi N of Channing
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.750, -102.330

Hail, Potter

When
May 30, 11:43 PM CST
Where
Potter County, 7.68 mi S of Valle de Oro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.340, -102.090

Quarter size hail reported on FM1061 west of the helium plant on the northwest side of Amarillo.

Hail, Hutchinson

When
May 31, 12:19 AM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643353, 643354, 643355, 643356.